Alert archive / Washington / Flash Flood Warnings in 2014
Flash Flood Warning 18, NWS Spokane, WA
NWS Spokane, WA issued this flash flood warning at Aug 14, 2014, 6:46 AM PDT for Chelan County, Washington. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 14, 2014, 6:46 AM PDT (13:46 UTC)
- Expired
- Aug 14, 2014, 9:45 AM PDT
- In force
- 3 hr
- Issued by
- NWS Spokane, WA
- Area
- Storm-based polygon
- Flood severity
- None
County Chelan County, WA
The radar
The Seattle radar (KATX), 163 km from the middle of the area, began a volume at 13:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 1.8 hours before the alert went out and 294 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 9 J/kg
- Mixed-layer CIN
- -156 J/kg
- Mixed-layer LCL
- 1085 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
711
WGUS56 KOTX 141346
FFWOTX
WAC007-141645-
/O.NEW.KOTX.FF.W.0018.140814T1346Z-140814T1645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPOKANE WA
646 AM PDT THU AUG 14 2014
THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CENTRAL CHELAN COUNTY IN NORTH CENTRAL WASHINGTON...
* UNTIL 945 AM PDT
* AT 644 AM PDT...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING
HEAVY RAIN. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY. EXCESSIVE
RAINFALL IS EXPECTED OVER THE FIRST CREEK AND DUNCAN BURN SCARS.
THE DEBRIS FLOW CAN CONSIST OF ROCK...MUD...VEGETATION AND OTHER
LOOSE MATERIALS.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
COTTONWOOD CAMPGROUND...25 MILE CREEK STATE PARK...LAKE CHELAN
STATE PARK...MANSON...FOX CREEK CAMPGROUND...RAMONA PARK
CAMPGROUND...GROUSE MOUNTAIN CAMPGROUND AND SILVER FALLS
CAMPGROUND.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.
THE AFFECTED AREAS ARE THE FIRST CREEK FIRE BURN SCARS IN THE FIRST
CREEK AND GRANITE CREEK DRAINAGES THAT DRAIN INTO LAKE CHELAN. HIGH
INTENSITY RAINFALL ON THE BURNED AREAS MAY CAUSE DANGEROUS FLASH
FLOODING AND DEBRIS FLOWS. RESIDENTS...RECREATIONISTS...AND MOTORISTS
IN AND BELOW THE FIRST CREEK FIRE BURN SCAR...INCLUDING THOSE IN LAKE
CHELAN STATE PARK...SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE
AND PROPERTY.
&&
LAT...LON 4801 12011 4784 12007 4791 12065 4809 12066
$$
JW1 follow-up statement
147 WGUS76 KOTX 141545 FFSOTX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SPOKANE WA 845 AM PDT THU AUG 14 2014 WAC007-141645- /O.CON.KOTX.FF.W.0018.000000T0000Z-140814T1645Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ CHELAN WA- 845 AM PDT THU AUG 14 2014 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 945 AM PDT FOR CENTRAL CHELAN COUNTY... AT 842 AM PDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING HEAVY RAIN ACROSS THE WARNED AREA. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY. EXCESSIVE RAINFALL OVER THE FIRST CREEK AND DUNCAN BURN BURN SCARS WILL RESULT IN DEBRIS FLOW. THE DEBRIS FLOW CAN CONSIST OF ROCK...MUD...VEGETATION AND OTHER LOOSE MATERIALS. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... COTTONWOOD CAMPGROUND...25 MILE CREEK STATE PARK...LAKE CHELAN STATE PARK...MANSON...FOX CREEK CAMPGROUND...RAMONA PARK CAMPGROUND... GROUSE MOUNTAIN CAMPGROUND AND SILVER FALLS CAMPGROUND. PRECAUTIONARY/PREPAREDNESS ACTIONS... MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE. THE AFFECTED AREAS ARE THE FIRST CREEK FIRE BURN SCARS IN THE FIRST CREEK AND GRANITE CREEK DRAINAGES THAT DRAIN INTO LAKE CHELAN. HIGH INTENSITY RAINFALL ON THE BURNED AREAS MAY CAUSE DANGEROUS FLASH FLOODING AND DEBRIS FLOWS. RESIDENTS...RECREATIONISTS...AND MOTORISTS IN AND BELOW THE FIRST CREEK FIRE BURN SCAR...INCLUDING THOSE IN LAKE CHELAN STATE PARK...SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. && LAT...LON 4801 12011 4784 12007 4791 12065 4809 12066 $$ RP
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before this flash flood warning went out at Aug 14, 4:26 AM PDT, 2 hours 20 minutes earlier.
Area forecast discussion, Aug 14, 4:26 AM PDT, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
426 AM PDT THU AUG 14 2014
.SYNOPSIS...
A slow moving low pressure system will result in continued showers
and thunderstorms through Friday. Some storms could be strong
producing very heavy rain...hail...and gusty winds. Seasonal
temperatures and drier conditions is a good bet for next weekend
into early next week.
&&
.DISCUSSION...
Today through Friday...A closed low over North Central Oregon will
remain nearly stationary today and then slowly track into
Northeast Washington on Friday. This will result in a continuation
of showers and thunderstorms over the Inland Northwest. Overall
today with the low over North Central Oregon there will be higher
shear over the Idaho Panhandle and adjacent portion of Eastern
Washington. This could lead to stronger cells with uncapped CAPE
values of 500-1000 J/KG. Hail will be the main threat from the
stronger cells. On Friday with the cold core of the low over the
area...and very moist low levels...shower activity is expected to
be widespread with isolated thunderstorms in the valleys and
scattered thunderstorms in the mountains. Slow moving
thunderstorms in the Cascades will result in a continued threat
for flash flooding especially over burn scar areas. JW
Friday night through Saturday: The Low will continue to impact
the region as it slowly moves across the Inland Northwest. The
moisture and instability associated with the Low will interact
with the afternoon high temperatures and bring the chance of
isolated thunderstorms and rain showers to the Inland Northwest
for Friday. Localized high winds and heavy downpours possible with
stronger cells in this pattern. Locations outside of these cells
could see a a few hundredths of an inch of rain over the period.
The Low is expected to exit the region by late Saturday afternoon
and decrease the threat of showers and thunder to the northern and
eastern mountains. Temperatures will range from the upper 70s and
low 80s on Friday to mid 80s to low 90s on Friday.
Sunday through Thursday: As Low continues to skirt through
Northern Montana, models are showing potential for isolated
showers in the northern mountains with a slight chance of a
thunderstorm. A quieter weather will begin to build into a region
as a slight Northwest oriented zonal flow pattern will build into
the region. This is expected to lead to a fairly precip free
pattern except for an occasional shower forming along the Canadian
Border. Wednesday would be be the best chance for widespread
precip and thunderstorms as a trough clips the northern regions
of Washington and Idaho. Temperatures are expected to be on the
warmer side of the season normals and drop to near the normals on
Wednesday and Thursday. /JDC
&&
.AVIATION...
12Z TAFS: Showers and thunderstorms will continue over the region
through tonight. CIGS should remain generally VFR...although brief
MVFR can not be ruled out under the cores of stronger storms.
Storms will produce heavy rain and the potential for small hail.
JW
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 80 61 78 62 84 62 / 70 50 70 30 20 10
Coeur d'Alene 80 58 77 59 81 59 / 70 60 70 30 20 10
Pullman 77 55 78 56 82 55 / 70 60 70 20 10 10
Lewiston 83 63 84 65 90 66 / 60 60 60 20 10 10
Colville 82 55 82 56 86 56 / 70 60 70 60 30 20
Sandpoint 79 55 74 53 77 52 / 70 70 70 60 30 20
Kellogg 76 57 72 58 76 58 / 70 70 70 50 40 10
Moses Lake 81 61 83 62 90 63 / 70 40 30 20 10 10
Wenatchee 79 66 83 67 89 69 / 70 50 50 40 10 10
Omak 81 59 84 65 89 64 / 70 50 60 50 20 10
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...Flash Flood Watch through Friday evening for East Slopes
Northern Cascades-Okanogan Valley-Wenatchee Area.
&&Hazardous weather outlook, Aug 14, 5:24 AM PDT, 1 hour 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPOKANE WA 524 AM PDT THU AUG 14 2014 IDZ001>004-026-027-WAZ031>038-041>044-151230- NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE- CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA- LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS- LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE- MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA- NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA- EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU- 524 AM PDT THU AUG 14 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO... NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS WILL CONTINUE TODAY. STORMS WILL BE VERY WET AND BURN SCAR AREAS IN THE CASCADES WILL REMAIN SUSCEPTIBLE TO DEBRIS FLOWS AND FLASH FLOODING. SOME STORMS WILL ALSO BE CAPABLE OF PRODUCING SMALL HAIL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH TUESDAY SHOWERS AND THUNDERSTORMS WILL CONTINUE FRIDAY. STORMS WILL BE VERY WET AND BURN SCAR AREAS IN THE CASCADES WILL REMAIN SUSCEPTIBLE TO DEBRIS FLOWS AND FLASH FLOODING. SOME STORMS WILL ALSO BE CAPABLE OF PRODUCING SMALL HAIL.
The office that day
Everything else NWS Spokane, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 13, 6:10 PM PDT | Severe Thunderstorm Warning | OTX | Asotin, Garfield | 50 min |
| Aug 13, 8:56 PM PDT | Areal Flood Advisory | OTX | Asotin | 109 min |
| Aug 14, 12:55 AM PDT | Flash Flood Warning | OTX | Chelan | 3 hr |
| Aug 14, 1:57 AM PDT | Flash Flood Warning | OTX | Chelan, Douglas | 3 hr |
| Aug 14, 2:18 AM PDT | Areal Flood Advisory | OTX | Chelan | 3 hr |
| Aug 14, 3:08 AM PDT | Flash Flood Warning | OTX | Chelan | 3 hr |
| Aug 14, 3:26 AM PDT | Flash Flood Warning | OTX | Chelan, Douglas | 3 hr |
| Aug 14, 3:41 AM PDT | Areal Flood Advisory | OTX | Douglas | 3 hr |
| Aug 14, 6:53 AM PDT | Areal Flood Advisory | OTX | Chelan, Douglas | 3 hr |
| Aug 14, 9:16 AM PDT | Areal Flood Advisory | OTX | Chelan, Douglas, Okanogan | 3 hr |
| Aug 14, 9:50 AM PDT | Areal Flood Advisory | OTX | Chelan, Okanogan | 4 hr |
| Aug 14, 10:43 AM PDT | Flash Flood Warning | OTX | Chelan | 4 hr |
| Aug 14, 12:06 PM PDT | Areal Flood Advisory | OTX | Okanogan | 6 hr |
| Aug 14, 12:54 PM PDT | Areal Flood Warning | OTX | Chelan, Douglas, Okanogan | 6 hr |
| Aug 14, 1:27 PM PDT | Areal Flood Advisory | OTX | Ferry, Pend Oreille, Stevens | 3 hr |
Nearby
Flash Flood Warnings in Washington, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.